Dear Dr. Jahn,
I recently got a shot of Shingrix, the new shingles vaccine, and had an unexpected side effect. I only felt mildly sick for one day, but my voice was affected for a long time! It took a full month for my voice to come back, despite daily voice therapy exercises and daily song practice. Range, register shift, quality, onset, and duration of breath were all affected. I am due to get a booster in a month or two, and am concerned. My ENT said he’s never heard of this. Is this common and what can I do to get my voice back into shape?
SHINGRIX is probably the most effective vaccine against the shingles virus (Herpes zoster). It is a recombinant vaccine delivered in two doses, and does not use a live or attenuated virus, so you can not get shingles from the injection. The most common side effect is a sore arm (the injection site), and about 1 in 6 recipients get a mild flu-like reaction, with headache, shivering, fever, stomach pain or nausea These reactions are more common in young people.
I can not think of a reason that your voice should be affected, and certainly not for such a long period of time. I would imagine that if you develop temporary stomach discomfort or nausea, it might be more difficult to breathe well and support the voice, but it should not affect range or quality. If you experienced problems in the primo passaggio, that might be explained by this difficulty to support the voice, and a resultant excessive muscling as you try to sing. I would be interested to know what your ENT found on examining your larynx, but I am as stumped as you are.
GOT A QUESTION FOR DR. JAHN? Email our editor at firstname.lastname@example.org.